Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 129, NWS Bismarck, ND

June 28, 2018Dunn County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 28, 2018, 6:30 PM MDT for Dunn County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2018, 6:30 PM MDT (00:30 UTC)
Expired
Jun 28, 2018, 7:30 PM MDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

County Dunn County, ND

The radar

The Bismarck radar (KBIS), 139 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 2:16 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2612 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1800 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.4
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted.

525 
WUUS53 KBIS 290030
SVRBIS
NDC025-290130-
/O.NEW.KBIS.SV.W.0129.180629T0030Z-180629T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
630 PM MDT THU JUN 28 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  East central Dunn County in southwestern North Dakota...

* Until 730 PM MDT.

* At 630 PM MDT, a severe thunderstorm was located 6 miles northeast
  of Dunn Center, or 11 miles east of Killdeer, moving southeast at
  10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Halliday around 715 PM MDT.
  Dodge around 730 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

A Tornado Watch remains in effect until 1000 PM MDT for south central
and southwestern North Dakota.

LAT...LON 4752 10251 4747 10221 4733 10221 4733 10214
      4716 10228 4737 10267
TIME...MOT...LOC 0030Z 300DEG 10KT 4741 10251 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

SIMOSKO
1 follow-up statement
639 
WWUS53 KBIS 290106
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
706 PM MDT THU JUN 28 2018

NDC025-290130-
/O.CON.KBIS.SV.W.0129.000000T0000Z-180629T0130Z/
Dunn ND-
706 PM MDT THU JUN 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR EAST CENTRAL DUNN COUNTY...

At 705 PM MDT, a severe thunderstorm was located 6 miles west of
Halliday, or 13 miles east of Killdeer, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Halliday around 725 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 1000 PM MDT for southwestern
North Dakota.

LAT...LON 4752 10251 4742 10221 4733 10221 4727 10225
      4722 10239 4737 10267
TIME...MOT...LOC 0105Z 299DEG 14KT 4737 10247 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 5:42 PM MDT, 48 minutes earlier.

Area forecast discussion, Jun 28, 5:42 PM MDT, 48 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
642 PM CDT Thu Jun 28 2018

.UPDATE...
Issued at 642 PM CDT Thu Jun 28 2018

Convection has been slow developing early this evening, but a
previously warned supercell that split over NW ND has sustained
itself, gathered strength, and warranted a new severe
thunderstorm warning a few minutes ago over Dunn county. For
update, blended to current obs and made some adjustments to pops
based on trends of currently warned supercell. CAM solutions have
struggled today, though latest iteration of the HRRR seems to have
captured current convective situation better than previous runs.
Another area of storms is approaching the southwest part of the
state. Extreme CAPE remains in place with upwards of 5500 J/KG ML
CAPE across south central ND.

&&

.SHORT TERM...(This evening through Friday)
Issued at 412 PM CDT Thu Jun 28 2018

Very active late afternoon and night with significant severe
weather expected. Tornado watch was issued during the hour for all
but the northern tier counties along the Canadian border. The
tornado watch is in effect until 11 pm CDT, but it is important to
note that additional watches will likely be needed for this
event, which will last through much of the night. In addition, a
flash flood watch is in effect for west central through north
central counties. Please see previous discussion that covered the
factors supporting the flash flood threat.

Otherwise, SPC meso page continues to show extreme CAPE in excess
of 5000 J/KG across the southwest, decreasing northward.
Convective development has been hindered much of this afternoon
with lack of large scale forcing, which should change as upper
level support increases with approaching upper level trough. CAM
solutions continue to struggle with convection, but all trend
toward a better organized convective system moving in from Montana
this evening.

Friday SPC day 2 outlook continues to show general thunderstorms
for ND, however latest SREF guidance appears to be pointing toward
the possibility of some stronger storms.

.LONG TERM...(Friday night through Thursday)
Issued at 412 PM CDT Thu Jun 28 2018

Upper level trough continues moving across the Northern Plains
supporting continued thunderstorm chances through the weekend
under cyclonic flow. High temps cool down into the 70s before
rebounding again into the 80s early next week. Near zonal flow
with occasional impulses working through the flow will support a
continue active pattern with chances of showers/thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 642 PM CDT Thu Jun 28 2018

Convection slowly picking up early this evening with one severe
supercell over Dunn county progressing southeastward. Current
thinking has not changed that a more organized cluster of severe
storms will move in from the west and race eastward across the
state tonight, with a significant wind threat developing. For
TAFs, generally timed the west to east progression, including
around 3 to 4 hours of TS, though exact timing is still in
question. When this line passes forecast locations there will be a
good chance of strong/severe winds and amendments will be issued
when timing can be better pinned down.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for NDZ001>005-009>013-
017>019-021-022-031-032.

&&

UPDATE...JNS
SHORT TERM...JNS
LONG TERM...JNS
AVIATION...JNS
Hazardous weather outlook, Jun 28, 2:39 PM MDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
339 PM CDT Thu Jun 28 2018

NDZ001>005-009>013-017>019-021-022-031-032-292045-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Golden Valley-
Billings-
339 PM CDT Thu Jun 28 2018 /239 PM MDT Thu Jun 28 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A significant and widespread severe weather event is expected
across western and central North Dakota this afternoon through
tonight.

Scattered thunderstorms are expected to form along a warm front
between I-94 and US Highway 2 this afternoon. More numerous
thunderstorms are expected Thursday evening and into the night
across a larger portion of western and central North Dakota. Very
large hail to around baseball size, damaging winds to near 80 mph,
a few tornadoes, and localized flash flooding are the primary
threats. A significant, widespread damaging wind threat is
possible late this evening and tonight.

A Flash Flood Watch is in effect from 7 PM CDT this evening to 7
AM CDT Friday morning. 2 to 4 inches of rain with locally higher
amounts is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance for thunderstorms continues Friday and Saturday across
much of western and central North Dakota. A few storms could be
strong Friday across the far south central and James River
Valley, but severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and tonight.

NDZ020-023-025-033>037-040>048-050-051-292045-
Oliver-Wells-Foster-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-
Dickey-
339 PM CDT Thu Jun 28 2018 /239 PM MDT Thu Jun 28 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A significant and widespread severe weather event is expected
across western and central North Dakota this afternoon through
tonight.

Scattered thunderstorms are expected to form along a warm front
between I-94 and US Highway 2 this afternoon. More numerous
thunderstorms are expected Thursday evening and into the night
across a larger portion of western and central North Dakota. Very
large hail to around baseball size, damaging winds to near 80 mph,
a few tornadoes, and localized flash flooding are the primary
threats. A significant, widespread damaging wind threat is
possible late this evening and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance for thunderstorms continues Friday and Saturday across
much of western and central North Dakota. A few storms could be
strong Friday across the far south central and James River
Valley, but severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and tonight.

jns

In the hours before

Local storm report, Jun 28, 1:25 PM MDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
225 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HAIL             7 NE BISMARCK           46.89N 100.70W
06/28/2018  M1.00 INCH       BURLEIGH           ND   NWS EMPLOYEE

            HAIL STARTED AROUND 3 AM AND LASTED ABOUT 5
            MINUTES.

&&
Local storm report, Jun 28, 3:55 PM MDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
455 PM CDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             7.1NNW WATFORD CITY     47.90N 103.34W
06/28/2018  E1.00 INCH       MCKENZIE           ND   TRAINED SPOTTER

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:09 PM MDTSevere Thunderstorm WarningBISMcHenry, Pierce, Sheridan, Wells66 min
Jun 28, 6:48 PM MDTFlash Flood WarningBISDunn9 hr
Jun 28, 7:10 PM MDTTornado WarningBISDunn35 min
Jun 28, 7:24 PM MDTSevere Thunderstorm WarningBISPierce, Sheridan, Wells51 min
Jun 28, 7:44 PM MDTTornado WarningBISDunn31 min
Jun 28, 7:47 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams58 min
Jun 28, 8:11 PM MDTFlash Flood WarningBISDunn, McLean, Mercer6 hr
Jun 28, 8:11 PM MDTSevere Thunderstorm WarningBISWells28 min
Jun 28, 8:16 PM MDTSevere Thunderstorm WarningBISDunn59 min
Jun 28, 8:24 PM MDTSpecial Weather StatementBISBurke, Divide51 min
Jun 28, 8:46 PM MDTSevere Thunderstorm WarningBISBurke, Dunn, McKenzie, Mountrail, Williams59 min
Jun 28, 9:00 PM MDTSpecial Weather StatementBISMcLean45 min
Jun 28, 9:07 PM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer53 min
Jun 28, 9:26 PM MDTFlash Flood WarningBISBottineau, Burke, Renville, Ward6 hr
Jun 28, 9:36 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope54 min
Jun 28, 9:41 PM MDTSevere Thunderstorm WarningBISBurke, McKenzie, Mountrail, Ward, Williams64 min
Jun 28, 9:46 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie, McLean, Mercer, Mountrail59 min
Jun 28, 10:18 PM MDTFlash Flood WarningBISMcLean, Mountrail, Ward6 hr
Jun 28, 10:19 PM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville, Ward56 min
Jun 28, 10:26 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope64 min
Jun 28, 10:30 PM MDTSevere Thunderstorm WarningBISStark60 min
Jun 28, 10:38 PM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer, Oliver67 min
Jun 28, 11:02 PM MDTSevere Thunderstorm WarningBISMorton58 min
Jun 28, 11:10 PM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette65 min
Jun 28, 11:17 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton, Sioux, Stark58 min
Jun 28, 11:39 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Oliver, Sheridan66 min
Jun 28, 11:43 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton62 min
Jun 29, 12:11 AM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette64 min
Jun 29, 12:14 AM MDTSevere Thunderstorm WarningBISEmmons, Grant, Morton, Sioux61 min
Jun 29, 12:25 AM MDTSevere Thunderstorm WarningBISBurleigh, Foster, Kidder, Sheridan, Stutsman, Wells65 min
Jun 29, 12:45 AM MDTSevere Thunderstorm WarningBISBurleigh, Kidder30 min
Jun 29, 1:05 AM MDTTornado WarningBISKidder, Stutsman25 min
Jun 29, 1:12 AM MDTSevere Thunderstorm WarningBISDickey, Emmons, Kidder, LaMoure, Logan, McIntosh and 1 more63 min
Jun 29, 1:13 AM MDTSevere Thunderstorm WarningBISPierce, Rolette39 min
Jun 29, 1:23 AM MDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells37 min
Jun 29, 1:29 AM MDTTornado WarningBISLaMoure, Logan, Stutsman31 min
Jun 29, 1:57 AM MDTSevere Thunderstorm WarningBISFoster, Stutsman18 min
Jun 29, 2:17 AM MDTSevere Thunderstorm WarningBISDickey, LaMoure58 min
Jun 29, 2:38 AM MDTHigh Wind WarningBISMercer, Oliver2 hr
Jun 29, 10:43 AM MDTRiver Flood WarningBISMercer24 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.